Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 31, NWS Houston/Galveston, TX

April 2, 2017Harris County, Montgomery County, Waller County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Apr 2, 2017, 6:16 AM CDT for Harris County, Montgomery County, Waller County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2017, 6:16 AM CDT (11:16 UTC)
Expired
Apr 2, 2017, 6:45 AM CDT
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Harris County, TX, Montgomery County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 104 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 6:00 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2894 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WFUS54 KHGX 021116
TORHGX
TXC201-339-473-021145-
/O.NEW.KHGX.TO.W.0031.170402T1116Z-170402T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
616 AM CDT SUN APR 2 2017

The National Weather Service in League City has issued a

* Tornado Warning for...
  Western Montgomery County in southeastern Texas...
  Northeastern Waller County in southeastern Texas...
  Northwestern Harris County in southeastern Texas...

* Until 645 AM CDT.

* At 615 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Waller, or near Prairie View, moving northeast at
  20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Prairie View, Hockley and Waller. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 2998 9588 3001 9599 3023 9596 3024 9581
      3016 9573
TIME...MOT...LOC 1115Z 208DEG 18KT 3005 9592 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
2 follow-up statements
066 
WWUS54 KHGX 021128
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
628 AM CDT SUN APR 2 2017

TXC201-339-473-021145-
/O.CON.KHGX.TO.W.0031.000000T0000Z-170402T1145Z/
Montgomery TX-Waller TX-Harris TX-
628 AM CDT SUN APR 2 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR WESTERN
MONTGOMERY...NORTHEASTERN WALLER AND NORTHWESTERN HARRIS COUNTIES...
    
At 627 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Waller, or 7 miles east of Prairie View, moving
northeast at 20 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Waller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3003 9585 3008 9595 3023 9596 3024 9581
      3016 9573
TIME...MOT...LOC 1127Z 208DEG 19KT 3011 9586 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
655 
WWUS54 KHGX 021145
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
645 AM CDT SUN APR 2 2017

TXC201-339-473-021155-
/O.EXP.KHGX.TO.W.0031.000000T0000Z-170402T1145Z/
Montgomery TX-Waller TX-Harris TX-
645 AM CDT SUN APR 2 2017

...THE TORNADO WARNING FOR WESTERN MONTGOMERY...NORTHEASTERN WALLER
AND NORTHWESTERN HARRIS COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been allowed to expire.

A tornado watch remains in effect until 100 PM CDT for southeastern
Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
League City.

LAT...LON 3003 9585 3008 9595 3023 9596 3024 9581
      3016 9573
TIME...MOT...LOC 1145Z 208DEG 18KT 3017 9582 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 2, 6:03 AM CDT, 13 minutes earlier.

Area forecast discussion, Apr 2, 6:03 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
603 AM CDT Sun Apr 2 2017

.UPDATE...

Overall not much of an update other than to add tornado watch
until 18z. Radar continues to show showers and a few storms
beginning to get organized. Threat will increase as squall
line/MCV develops over central Texas and moves NE towards the
area. Also storms could develop in the warm sector over the region
which could begin to rotate.

Overpeck

&&

.PREV DISCUSSION /Issued 418 AM CDT Sun Apr 2 2017/...

.SHORT TERM [Today/Tonight]...

Enhanced and Moderate risk areas for severe weather are in place
across the vast majority of Southeast Texas. Though the moderate
risk area has been slimmed up and moved north such that only the
northeast portions of our area remain in this highest risk area,
it would be dangerous to let down your guard - even enhanced
slight is a significant increase in potential over the
climatological average. Even areas which have been changed from
moderate to enhanced have environmental parameters that are very
supportive of severe weather, and any storms that can form will
have high end potential. Depending on severe type and location, we
are looking at a potential hazard that is 15-30 times higher than
an "any given" April 2. Additionally, any storms will be capable
of producing heavy rain (particularly north of I-10, which may see
the impacts of a relatively slow moving MCS later in the day),
and so carries a potential for flash flooding.

Currently, there is a broad swath of rain occurring from North Texas
down into Southwest Texas. Multiple severe thunderstorm warnings,
flood advisories, and flash flood warnings are in effect in
conjunction with these storms as of 4 am. IR satellite shows
multiple updrafts with cloud top temperatures in the vicinity of -70
to -75C. Additionally, streamer showers are beginning to bloom from
around Matagorda Bay northward towards Brenham. Surface analysis
shows a developing low along the Mexico border between Del Rio and
Eagle Pass, with a boundary extending to the northeast, associated
with this low pressure.

This low pressure center will move northeastward into Texas this
morning, bringing its warm front north across our area, likely to be
enhanced by a cool outflow boundary from the current overnight
convection. Where exactly this boundary reaches this morning is
likely to have important consequences - as you might guess, the new
moderate risk area lines up with where the front is expected to be,
and is where the large bulk of guidance focuses the greatest storm
activity. This is aided by the nose of the low level jet pushing
northward out of the Gulf. A low that comes in farther south, or a
front that fails to push farther north would increasingly bring
parts of Southeast Texas into play.

Meanwhile, south of the front in the warm sector, storms may have a
harder time forming without a helpful boundary or low level jet
convergence to aid in lift, and with the upper jet not quite into
place to aid in vertical motion. However, short range models are
generating some cellular growth, and these cells will have a very
favorable environment in which to work. There will be copious
amounts of moisture and instability; SPC mesoanalysis already shows
2000+ MLCAPE in southern parts of the area, and precipitable water
is expected to increase to 1.5 inches this morning. Balanced against
the instability is moderate deep layer and strong low level shear.
Forecast soundings show large, looping hodographs with sufficient
helicity for tornado potential. Ultimately, while the greater number
of storms may be on the northern edge of our area, any storm that
forms anywhere in the area will be in a rich environment for storm
development and poses a threat.

Another source for severe weather will come as the low continues to
move off to the northeast, and its cold front swings through the
area this afternoon. While initial development in this hit may begin
as discrete cells, the expectation is that shear will become more
parallel to the line, resulting in upscale growth to a line of
convection. As a result, damaging winds looks to be the primary
threat here. Behind the front, the cyclone's dry slot will help
bring an influx of drier air into the area, and rain potential will
wind down from west to east through the late afternoon and evening.

Luchs

.LONG TERM [Monday Through Sunday]...

Monday will be noticeably drier as west winds develop in wake of
a Pacific front and upper level trough. Tuesday into Wednesday
synoptic models are in pretty good agreement with another strong
trough developing in the Rockies that eventually pushes into the
Plains Tuesday night. The upper level low then moves into the
Midwest on Wednesday with a cold front pushing through Texas.
There may be enough moisture for a few showers and isolated storm
but overall the rain chances look small. A cool/dry airmass should
remain in place for the end of the week with temperatures a few
degrees below normal for a change. Upper level ridging builds over
the coming weekend so expect temperatures to increase to above
normal.

Overpeck

.MARINE...

Strong southerly winds will continue today with rough seas. Small
craft advisory is in effect through this evening. Winds should
shift tonight and Monday to the west as a Pacific front pushes off
the coast. This should allow for seas to subside. Southerly winds
return on Tuesday but another cold front pushes off the coast
Wednesday. Offshore winds may be stronger with this front and
advisory or caution conditions may be met Wednesday into Thursday.
Light offshore winds continue on Thursday allow seas to decrease.

Overpeck

.CLIMATE...

In case you missed it, Galveston tied another record high
temperature yesterday reaching 81 degrees.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  80  57  82  59  87 /  90  40   0   0   0
Houston (IAH)          80  61  84  62  86 /  90  40   0   0   0
Galveston (GLS)        78  66  79  70  79 /  80  50   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Flash Flood Watch from 10 AM CDT this morning through this
     evening for the following zones:
     Brazos...Burleson...Grimes...Houston...Madison...Polk...San
     Jacinto...Trinity...Walker.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Matagorda Bay.

     Small Craft Advisory until 7 PM CDT this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Waters from
     Freeport to the Matagorda Ship Channel from 20 to 60
     NM...Waters from High Island to Freeport from 20 to 60 NM.

&&

UPDATE...Overpeck
NEAR TERM...Luchs
SHORT TERM...Overpeck
LONG TERM...Luchs
AVIATION...Luchs/Overpeck
MARINE...Overpeck
Hazardous weather outlook, Apr 2, 4:26 AM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
426 AM CDT Sun Apr 2 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-030930-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
426 AM CDT Sun Apr 2 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

There is a moderate risk of severe weather mainly east and
northeast of a College Station to Cleveland line. To the south and
west of that line there is an enhanced risk for severe weather.
All modes of severe weather will be possible - tornadoes, large
hail and damaging winds. There is also the potential for heavy
rainfall and flash flooding. A flash flood watch is in effect
today for areas north of a Brenham to Livingston line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

GMZ330-335-350-355-370-375-030930-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
426 AM CDT Sun Apr 2 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Beach hazards will continue to day with elevated tide levels
about 1.5 feet above normal. Coastal flooding is not expected but
there could be some minor impacts along Bolivar Peninsula. Rip
currents will also be possible along Gulf facing beaches. Small
craft advisories continue today for the coastal waters and bays.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small craft advisories may be needed Wednesday into Thursday as a
strong cold front pushes off the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 6:56 AM CDTTornado WarningHGXGrimes, Montgomery, Waller34 min
Apr 2, 7:10 AM CDTSevere Thunderstorm WarningHGXMadison35 min
Apr 2, 7:12 AM CDTAreal Flood AdvisoryHGXGrimes, Harris, Montgomery, Waller3 hr
Apr 2, 7:18 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker27 min
Apr 2, 7:26 AM CDTSevere Thunderstorm WarningHGXHouston, Trinity34 min
Apr 2, 7:30 AM CDTSevere Thunderstorm WarningHGXMontgomery, Walker30 min
Apr 2, 7:34 AM CDTTornado WarningHGXMontgomery, Walker26 min
Apr 2, 7:44 AM CDTSevere Thunderstorm WarningHGXHouston, Polk, San Jacinto, Trinity31 min
Apr 2, 7:55 AM CDTTornado WarningHGXMontgomery, San Jacinto, Walker35 min
Apr 2, 8:17 AM CDTSpecial Weather StatementHGXMadison43 min
Apr 2, 8:26 AM CDTTornado WarningHGXSan Jacinto, Walker34 min
Apr 2, 8:29 AM CDTAreal Flood AdvisoryHGXMontgomery, Walker2 hr
Apr 2, 8:33 AM CDTSpecial Weather StatementHGXHouston42 min
Apr 2, 8:44 AM CDTTornado WarningHGXPolk, Trinity31 min
Apr 2, 9:02 AM CDTSpecial Weather StatementHGXTrinity43 min
Apr 2, 9:04 AM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery26 min
Apr 2, 9:08 AM CDTTornado WarningHGXGrimes, Montgomery, Walker37 min
Apr 2, 9:09 AM CDTSpecial Weather StatementHGXMadison36 min
Apr 2, 9:12 AM CDTSevere Thunderstorm WarningHGXPolk, Trinity33 min
Apr 2, 9:33 AM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Walker27 min
Apr 2, 10:31 AM CDTSpecial Weather StatementHGXHouston44 min
Apr 2, 11:11 AM CDTTornado WarningHGXHouston34 min
Apr 2, 11:20 AM CDTSpecial Weather StatementHGXBurleson40 min
Apr 2, 11:24 AM CDTSpecial Weather StatementHGXHouston51 min
Apr 2, 12:01 PM CDTSpecial Weather StatementHGXGrimes44 min
Apr 2, 12:07 PM CDTFlash Flood WarningHGXGrimes, Houston, Madison, Walker3 hr
Apr 2, 12:24 PM CDTSevere Thunderstorm WarningHGXGrimes, Harris, Montgomery, Waller, Washington51 min
Apr 2, 12:28 PM CDTSpecial Weather StatementHGXHouston47 min
Apr 2, 12:28 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, Polk, San Jacinto32 min
Apr 2, 12:38 PM CDTSpecial Weather StatementHGXTrinity, Walker52 min
Apr 2, 12:43 PM CDTSpecial Weather StatementHGXMontgomery47 min
Apr 2, 12:54 PM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker36 min
Apr 2, 12:57 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity48 min
Apr 2, 1:01 PM CDTSevere Thunderstorm WarningHGXGrimes, Harris, Montgomery, Waller29 min
Apr 2, 1:08 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity52 min
Apr 2, 1:24 PM CDTSpecial Weather StatementHGXMontgomery36 min
Apr 2, 1:25 PM CDTSevere Thunderstorm WarningHGXPolk35 min
Apr 2, 1:30 PM CDTTornado WarningHGXPolk30 min
Apr 2, 1:36 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery24 min
Apr 2, 3:25 PM CDTSpecial Weather StatementHGXLiberty35 min
Apr 2, 4:02 PM CDTSpecial Weather StatementHGXWharton43 min
Apr 2, 4:51 PM CDTSpecial Weather StatementHGXJackson39 min
Apr 2, 5:20 PM CDTSpecial Weather StatementHGXJackson40 min
Apr 2, 5:37 PM CDTSevere Thunderstorm WarningHGXJackson, Matagorda, Wharton23 min
Apr 2, 5:57 PM CDTSevere Thunderstorm WarningHGXMatagorda, Wharton35 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.